Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Raleigh, NC

June 28, 2020Harnett County, Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 28, 2020, 5:45 PM EDT for Harnett County, Johnston County, Wake County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 5:45 PM EDT (21:45 UTC)
Expired
Jun 28, 2020, 6:30 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harnett County, NC, Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS52 KRAH 282145
SVRRAH
NCC085-101-183-282230-
/O.NEW.KRAH.SV.W.0087.200628T2145Z-200628T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
545 PM EDT Sun Jun 28 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harnett County in central North Carolina...
  Southwestern Wake County in central North Carolina...
  Southwestern Johnston County in central North Carolina...

* Until 630 PM EDT.

* At 544 PM EDT, a severe thunderstorm was located over
  Fuquay-Varina, or 12 miles south of Cary, moving southeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Smithfield, Fuquay-Varina, Angier, Benson, Holly Springs, Coats,
  Four Oaks and Coats Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3559 7891 3569 7886 3547 7830 3528 7849
TIME...MOT...LOC 2144Z 301DEG 31KT 3561 7883 

HAIL...1.00IN
WIND...60MPH
 
$$

JD
2 follow-up statements
230 
WWUS52 KRAH 282209
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
609 PM EDT Sun Jun 28 2020

NCC183-282218-
/O.CAN.KRAH.SV.W.0087.000000T0000Z-200628T2230Z/
Wake NC-
609 PM EDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3546 7874 3555 7867 3558 7862 3547 7830
      3528 7849
TIME...MOT...LOC 2208Z 301DEG 31KT 3550 7861 

$$

NCC085-101-282230-
/O.CON.KRAH.SV.W.0087.000000T0000Z-200628T2230Z/
Harnett NC-Johnston NC-
609 PM EDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN HARNETT AND SOUTHWESTERN JOHNSTON COUNTIES...

At 608 PM EDT, a severe thunderstorm was located 7 miles east of
Angier, or 13 miles northeast of Lillington, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Smithfield, Benson, Coats, Four Oaks and Coats Crossroads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3546 7874 3555 7867 3558 7862 3547 7830
      3528 7849
TIME...MOT...LOC 2208Z 301DEG 31KT 3550 7861 

HAIL...0.75IN
WIND...60MPH
 
$$

JD
592 
WWUS52 KRAH 282229
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
629 PM EDT Sun Jun 28 2020

NCC085-101-282238-
/O.EXP.KRAH.SV.W.0087.000000T0000Z-200628T2230Z/
Harnett NC-Johnston NC-
629 PM EDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARNETT AND
SOUTHWESTERN JOHNSTON COUNTIES WILL EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3546 7874 3555 7867 3558 7862 3547 7830
      3528 7849
TIME...MOT...LOC 2228Z 301DEG 31KT 3541 7843 

$$

JD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:55 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 28, 3:55 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
355 PM EDT Sun Jun 28 2020

.SYNOPSIS...
Multiple mid and upper level disturbances will move east and
southeast across the Carolinas through tonight. Surface high
pressure over Florida this weekend will weaken as a cold front moves
south into North Carolina on Monday and Tuesday and then lingers
across the area through mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Sunday...

...Potential for some severe thunderstorms with damaging winds
continues across central NC from Burlington/Raleigh/Goldsboro
south and west...

The air mass across central NC has become moderately unstable this
afternoon with MLCAPE values ranging from 1000 to 1500 J/kg in an
increasingly convectively active environment. The latest regional
radar imagery indicates a portion of the convection across eastern
TN/KY earlier this morning and perhaps the associated MCVs are now
pushing east and initiating convection east of the Appalachians in the
Foothills and western Piedmont. The evolution of the convection over
the next several hours will be complicated as multiple mesoscale and
synoptic features initiate and organize the convection resulting in
a messy radar with multiple waves of multi-cell clusters and line
segments.

SPC maintains much of the area in a slight risk with a destabilizing
airmass with MLCAPE up to 2000 J/kg, some enhanced flow at 700 to
500 mb of 35+ kts and organizing convective clusters. The greatest
severe weather threat across our area is likely to result from
organizing convection in the Foothills that will spread southeast
from the Yadkin valley late this afternoon across the western and
southern Piedmont into the Sandhills and southern Coastal Plain by
mid evening. Several convection allowing models have been persistent
in explicitly indicating a convective cluster/line segment with wind
gusts in excess of 40 to 50 kts in a swath from near
Lexington/Albemarle east/southeast to Sanford/Rockingham and then on
to Fayetteville/Clinton by 8 to 11pm. Lingering shower and
thunderstorm activity is apt to persist/redevelop overnight across
the south, near the SC border as a resultant boundary and an
approaching short wave trough support convection despite the typical
diurnal minimum in convection. Lows tonight will range around 70.
-Blaes
&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 315 PM Sunday...

A shortwave trough will be dropping southeast and exiting central NC
on Monday morning. In its wake be larger scale subsidence and a
gradual decrease in precipitable water from north to south with a
more northerly low to mid level flow. Convection tonight will result
in a composite outflow boundary/effective front across southern NC
which will likely contribute to a region of enhance cloudiness
during the morning with more scattered diurnal cumulus clouds across
the area during the afternoon. The south tier in proximity to the
resultant boundary and greater instability will be favored for
scattered shower/thunderstorm activity. Overall coverage across
central NC should be much less than previous days. Convection
allowing models support this pattern with limited activity that is
scattered about across the south and across the northern Piedmont
late Monday afternoon as a disturbance moves south from VA. Highs
will once again range in the upper 80s to lower 90s with lows around
70. -Blaes
&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 335 PM Sunday...

The extended forecast continues to show little change from day to
day. An upper low sitting over New England Tuesday and Wednesday
will open into a trough Thursday and move offshore. A weak surface
boundary will be near the area for much of the week, but this should
have little impact on diurnally driven showers and thunderstorms.
Wednesday and Thursday still appear to be the days with the greatest
coverage, but unlike neighboring offices to the south and west, do
not have the confidence to go with likely pops this many days out.
After a slight lull in coverage Friday and Saturday, coverage of
precipitation may begin to increase with the development of another
upper low across Alabama and Mississippi over the weekend.
Temperatures should be near normal for much of the period, dropping
a few degrees by Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 255 PM Sunday...

VFR conditions are widespread across central NC early this afternoon
with a few localized restrictions in residual haze and dust from the
Saharan Air Layer and a few showers across the southern Piedmont and
southern Coastal Plain. Expect shower and thunderstorm activity to
increase across the western/northern Piedmont and Foothills during
the 19 to 22Z period and then spread initially across the Triad and
western Piedmont terminals before 00Z and across the Piedmont,
Coastal Plain and Sandhills between 22Z and 03Z with the strongest
convection from near and south of KINT/KGSO to KFAY this afternoon
and evening. Areas of strong wind gusts in excess of 30kts and sub-
VFR conditions are expected as these storms move east and spread
southeast at 25kts. Widespread convection should diminish after 03Z
but additional or lingering areas of showers and possibly a storm
are possible overnight, especially across the south, Some areas of
sub-VFR clouds are possible overnight, especially toward daybreak
and near the SC border.

Outlook: The weather pattern this work week will support a chance of
mainly afternoon and evening showers and thunderstorms. The greatest
coverage and chance of showers/storms is expected for Wednesday and
Thursday. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...Green
AVIATION...Blaes
Hazardous weather outlook, Jun 28, 4:14 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
414 PM EDT Sun Jun 28 2020

NCZ038>040-073>077-083>086-088-089-292015-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
414 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cluster or two of strong thunderstorms with locally damaging wind
gusts will develop and spread east and southeast across the area
through around 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>025-041>043-078-292015-
Forsyth-Guilford-Alamance-Orange-Durham-Wake-Johnston-Wilson-Wayne-
414 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Scattered thunderstorms, in a cluster or two, will be capable of
producing strong to locally damaging wind gusts through around 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-026>028-292015-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
414 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Isolated to widely scattered thunderstorms through mid evening will
be capable of producing strong to locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 3:45 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Raleigh NC
345 PM EDT Sun Jun 28 2020

NCZ022-023-282030-
Guilford NC-Alamance NC-
345 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALAMANCE AND
NORTHEASTERN GUILFORD COUNTIES UNTIL 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeton, or 9 miles northeast of Greensboro, moving southeast at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Greensboro, Burlington, McLeansville, Elon, Summerfield, Gibsonville,
Alamance, Lake Guilford Mackintosh Marina, Lake Jeanette Marina and
Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3624 7957 3624 7953 3625 7953 3618 7941
      3592 7955 3610 7996 3625 7984
TIME...MOT...LOC 1944Z 301DEG 13KT 3620 7976

JD
Special weather statement, Jun 28, 4:33 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT Sun Jun 28 2020

NCZ023>025-040-282115-
Chatham NC-Durham NC-Alamance NC-Orange NC-
433 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALAMANCE...SOUTHERN
ORANGE...NORTHEASTERN CHATHAM AND SOUTHERN DURHAM COUNTIES UNTIL 515
PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving southeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm. Burlington
Alamance Airport recently reported a wind gust of 38 mph.

Locations impacted include...
Durham, Chapel Hill, Burlington, Graham, Carrboro, Mebane, Haw River,
Swepsonville, Crosswinds Boating Center and Efland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3597 7871 3592 7876 3593 7880 3592 7881
      3587 7883 3587 7891 3583 7891 3570 7896
      3599 7950 3611 7941
TIME...MOT...LOC 2032Z 299DEG 32KT 3601 7931

JD
Special weather statement, Jun 28, 5:19 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
519 PM EDT Sun Jun 28 2020

NCZ041-282200-
Wake NC-
519 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAKE COUNTY UNTIL 600
PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cary, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs,
Morrisville, Knightdale, Lake Wheeler and New Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3576 7835 3571 7847 3557 7865 3566 7898
      3586 7891
TIME...MOT...LOC 2119Z 285DEG 20KT 3575 7889

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:45 PM EDTSpecial Weather StatementRAHGuilford45 min
Jun 28, 4:33 PM EDTSpecial Weather StatementRAHAlamance42 min
Jun 28, 5:19 PM EDTSpecial Weather StatementRAHWake41 min
Jun 28, 5:30 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake31 min
Jun 28, 6:23 PM EDTSpecial Weather StatementRAHMontgomery37 min
Jun 28, 6:33 PM EDTSpecial Weather StatementRAHWayne42 min
Jun 28, 7:25 PM EDTSpecial Weather StatementRAHMoore65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.